Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 9, 2012, 9:47 PM EDT for 5 counties in South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 9:47 PM EDT (01:47 UTC)
- Expired
- Aug 9, 2012, 10:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Columbia, SC
Counties Clarendon County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
851
WWUS82 KCAE 100147
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
947 PM EDT THU AUG 9 2012
SCZ015-016-021-022-028-029-031-036>038-100245-
CALHOUN-CHESTERFIELD-CLARENDON-FAIRFIELD-KERSHAW-LANCASTER-LEE-
ORANGEBURG-RICHLAND-SUMTER-
947 PM EDT THU AUG 9 2012
...NUMEROUS STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF
CHESTERFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...RICHLAND...CAL
HOUN...SUMTER...CLARENDON AND ORANGEBURG COUNTIES THROUGH 1045 PM
EDT...
AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF IRWIN TO SANTEE...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...CAMDEN...EASTOVER...ELGIN...ELLOREE...HEATH
SPRINGS...IRWIN...KERSHAW...LANCASTER...LUGOFF...MANNING...
MILLWOOD...MULBERRY...PAGELAND...SOUTH SUMTER...SUMMERTON AND
SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3377 7999 3372 7997 3350 8009 3341 8022
3338 8060 3456 8107 3455 8088 3494 8087
3494 8078 3482 8079 3481 8029 3445 8012
3436 8028 3433 8023 3437 8017 3423 8011
3415 8015 3398 7990 3394 7997 3387 7988
TIME...MOT...LOC 0145Z 240DEG 25KT 3457 8098 3348 8052
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:25 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 9, 7:25 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 725 PM EDT THU AUG 9 2012 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN POSSIBLE INTO THE WEEKEND. COOLER AND DRIER WEATHER WILL FOLLOW AS THE FRONT MOVES TO THE ATLANTIC COAST. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEXT WEEK AS MORE WEATHER DISTURBANCES APPROACH THE AREA FROM THE NORTHWEST. && .NEAR TERM /TONIGHT/... HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD BE EARLY THIS EVENING AS PLENTY OF ENERGY SHOULD BE STILL AVAILABLE. CATEGORICAL POPS EARLY THIS EVENING 00Z-03Z...THEN EVENTUALLY TO CHANCE AND SLIGHT CHANCE. WILL HAVE TO MONITOR FOR STRONG TO POSSIBLY SEVERE PULSE STORMS FOR THE NEXT FEW HOURS. WITH PLENTY OF CLOUD COVER FOR MUCH OF THE NIGHT...TEMPERATURES WILL ONLY FALL INTO THE UPPER TO MIDDLE 70S. CLOUDS MAY THIN ENOUGH BY MORNING TO ALLOW OVERNIGHT LOWS TO REACH THE LOWER 70S IN SOME LOCATIONS. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A STRONG SHORT WAVE CARRYING A COLD FRONT CURRENTLY OVER THE OHIO VALLEY WILL GIVE THE REGION A GOOD CHANCE FOR MORE THUNDERSTORMS FRIDAY INTO SATURDAY...INCREASED POPS LATE FRIDAY AFTERNOON AND FRIDAY NIGHT TO LIKELY AND LOWERED HIGH TEMPERATURES A COUPLE OF DEGREES...A COMPROMISE WITH THE NAM AND OUR CURRENT FORECAST. THE STRONG SYSTEM WILL ALSO GIVE THE AREA A CHANCE FOR SEVERE THUNDERSTORMS WITH SPC PLACING THE UPSTATE OF SOUTH CAROLINA INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. CLOUDY SKIES AND RAINFALL WILL KEEP TEMPERATURES LOWER. FOR TIMING OF THE FRONTAL MOVEMENT FOLLOWED THE GMOS GUIDANCE...LINGERING POPS INTO SUNDAY MORNING. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A SHORT WAVE RIDGE WILL TRY TO BUILD IN ACROSS THE SOUTHEAST UNITED STATES EARLY IN THE PERIOD. THIS SYSTEM WILL INTERACT WITH SHORT WAVE TROUGHS MOVING SOUTHEAST OUT OF THE MIDWEST. KEPT SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY...TUESDAY AND WEDNESDAY. THE RIDGE WILL ALLOW ALLOW HIGH TEMPERATURES TO WARM BACK INTO THE LOWER 90S BEGINNING SUNDAY. USED A COMBINATION OF NAM/GFS/MOS GUIDE FOR THE OTHER WEATHER ELEMENTS. && .AVIATION /00Z THURSDAY THROUGH TUESDAY/... IN THE NEAR TERM...WILL CONCENTRATE ON POSSIBILITY OF SHOWER AND THUNDERSTORM ACTIVITY AFFECTING THE TERMINALS. CURRENT RADAR INDICATES SHRA/TSRA WILL AFFECT DNL/AGS IN THE NEAR TERM...AND WILL LIKELY HOLD TOGETHER ENOUGH TO WARRANT INCLUSION IN THE OTHER TAFS FOR THIS EVENING/EARLY TONIGHT. AFTER CONVECTION DISSIPATES TONIGHT...CONCERN WILL SHIFT TO POSSIBLE FOG/STRATUS DEVELOPMENT. WILL TAKE A BLEND OF THE LATEST ARRAY OF MODEL GUIDANCE...AND NOT GO TOO PESSIMISTIC THIS FAR OUT. UNCERTAINTIES INCLUDE HOW LONG CONVECTION...AND CONVECTIVE DEBRIS CLOUDINESS...HANGS AROUND. SCATTERED THUNDERSTORMS POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING...WILL MAINTAIN MENTION OF VCSH FOR NOW. EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER WILL PERSIST THROUGH SUNDAY. A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION FRIDAY THROUGH SUNDAY...THEREBY INCREASING THE CHANCE OF CONVECTION. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 9, 5:04 AM EDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 504 AM EDT THU AUG 9 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 504 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 9, 8:54 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT THU AUG 9 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 3 SSE SOUTH CONGAREE 33.87N 81.13W
08/09/2012 MNAN MPH LEXINGTON SC LAW ENFORCEMENT
TREES DOWN AT FOREST DR AND FISH HATCHERY RD
&&
IRIS SYSTEMLocal storm report, Aug 9, 8:58 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
858 PM EDT THU AUG 9 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST CHAPIN 34.17N 81.34W
08/09/2012 MNAN MPH LEXINGTON SC LAW ENFORCEMENT
TREES DOWN NEAR CHAPIN HS
&&
IRIS SYSTEMLocal storm report, Aug 9, 9:00 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
900 PM EDT THU AUG 9 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG SALUDA 34.00N 81.77W
08/09/2012 SALUDA SC LAW ENFORCEMENT
SALUDA COUNTY DISPATCH REPORTED TREES DOWN
ON MARIACHI DRIVE, ON OLD CHAPPELLS FERRY
ROAD, AND ON HENLEY ROAD.
&&
IRIS SYSTEMLocal storm report, Aug 9, 9:15 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
915 PM EDT THU AUG 9 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 2 ENE LEXINGTON 34.00N 81.19W
08/09/2012 LEXINGTON SC LAW ENFORCEMENT
TREES DOWN ON MINERAL SPRINGS RD AT SHOAL
CREEK RD
&&
IRIS SYSTEMLocal storm report, Aug 9, 9:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
946 PM EDT THU AUG 9 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST COLUMBIA 34.01N 81.03W
08/09/2012 U0 MPH RICHLAND SC TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 45 TO 50 MPH WIND
GUSTS ON BULL STREET.
&&
RUSHINGSpecial weather statement, Aug 9, 9:47 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
947 PM EDT THU AUG 9 2012
SCZ015-016-021-022-028-029-031-036>038-100245-
CALHOUN-CHESTERFIELD-CLARENDON-FAIRFIELD-KERSHAW-LANCASTER-LEE-
ORANGEBURG-RICHLAND-SUMTER-
947 PM EDT THU AUG 9 2012
...NUMEROUS STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF
CHESTERFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...RICHLAND...CAL
HOUN...SUMTER...CLARENDON AND ORANGEBURG COUNTIES THROUGH 1045 PM
EDT...
AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF IRWIN TO SANTEE...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...CAMDEN...EASTOVER...ELGIN...ELLOREE...HEATH
SPRINGS...IRWIN...KERSHAW...LANCASTER...LUGOFF...MANNING...
MILLWOOD...MULBERRY...PAGELAND...SOUTH SUMTER...SUMMERTON AND
SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3377 7999 3372 7997 3350 8009 3341 8022
3338 8060 3456 8107 3455 8088 3494 8087
3494 8078 3482 8079 3481 8029 3445 8012
3436 8028 3433 8023 3437 8017 3423 8011
3415 8015 3398 7990 3394 7997 3387 7988
TIME...MOT...LOC 0145Z 240DEG 25KT 3457 8098 3348 8052The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:32 PM EDT | Special Weather Statement | CAE | Richland | 58 min |
| Aug 9, 8:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more | 64 min |
| Aug 9, 8:55 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| Aug 9, 11:22 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Kershaw, Lancaster | 53 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.